Minnesota, 2006

Damaging Winds in Minnesota, August 12, 2006

August 12, 2006 · NWS FGF · 5 events in 2 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 12, 3:12 PM CST, 48 minutes earlier.

Area forecast discussion, Aug 12, 3:12 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
412 PM CDT SAT AUG 12 2006

.SHORT TERM...
NO AFD THIS AFTN DUE TO SEVERE WEATHER AND MEDIA INTERVIEWS....
TOR WATCH OUT TIL 10 PM FOR MUCH OF OUR CWA. GFS SHOWS TWO
BULLSEYE OF UPPER LEVEL DIVERGENCE ONE NORTH AND ONE SOUTH OVER SE
ND/NE SD. THIS IS VERIFYING WELL. PROBLEM IS ACTIVITY FROM SD INTO
SE ND AND TOR POTENTIAL WHICH LOOKS GOOD. UKNOWN IS WHAT AFFECT OF
AREA OF CLOUDS AND PCPN WHICH MOVED OUT OF CNTRL SD INTO ND.

PWAT OF 2 INCHES PLUS THIS EVENING SO WILL MAINTAIN HEAVY RAIN
WORDING. UPPED POPS A BIT ON SUNDAY IN THE FAR SOUTH AS 500 MB
WAVE MOVES THROUGH AND RAIN LOOKS TO EXIT FAR SOUTH AND SOUTHEAST
AFTER 18Z SUNDAY.

.LONG TERM...
WED THRU SAT...WITH A RELATIVELY MOIST SOUTHWEST FLOW ALOFT...ANY
BOUNDARIES THAT TRAVERSE THE REGION WILL LIKELY SET OFF
THUNDERSTORMS. A PERSISTENT LOW IN WRN SD WILL KEEP A WARM FRONT
ORIENTED ALONG THE ND/SD BORDER...AND WHEN COMBINED WITH WARM
ADVECTION AND A SOUTHERLY LLJ...NOCTURNAL CONVECTION IS POSSIBLE
BOTH WED AND THURS NITES. HIGH PRESSURE TAKES OVER ON FRI WITH DRY
CONDITIONS AND SEASONAL TEMPS FOR THE WEEKEND.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DTR
Hazardous weather outlook, Aug 12, 5:49 AM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
649 AM CDT SAT AUG 12 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
649 AM CDT SAT AUG 12 2006

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
TONIGHT. AN AREA OF LOW PRESSURE WILL MOVE THROUGH THE REGION TODAY...
PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON SUNDAY AND
WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
TONIGHT.

NG

In the hours before

Local storm report, Aug 12, 1:23 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
223 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 N LEEDS               48.32N 99.44W
08/12/2006  E0.75 INCH       BENSON             ND   PUBLIC

&&

DRIDDLE
Local storm report, Aug 12, 2:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
322 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             NEKOMA                  48.58N 98.38W
08/12/2006  E1.00 INCH       CAVALIER           ND   TRAINED SPOTTER

&&

WBARRETT
Local storm report, Aug 12, 3:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
406 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     EDINBURG                48.50N 97.86W
08/12/2006  E0 MPH           WALSH              ND   LAW ENFORCEMENT

0345 PM     TSTM WND GST     EDINBURG                48.50N 97.86W
08/12/2006  E60 MPH          WALSH              ND   LAW ENFORCEMENT

&&

WBARRETT
Local storm report, Aug 12, 3:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
411 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     EDINBURG                48.50N 97.86W
08/12/2006                   WALSH              ND   PUBLIC

            BRANCHES DOWN ALONG WITH WIDESPREAD STREET FLOODING.

&&

WBARRETT
Local storm report, Aug 12, 3:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
421 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             21 E DEVILS LAKE        48.11N 98.42W
08/12/2006  E0.75 INCH       RAMSEY             ND   PUBLIC

&&

PATRIAYD
Local storm report, Aug 12, 3:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
424 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND GST     N GRAFTON               48.42N 97.40W
08/12/2006  E60 MPH          WALSH              ND   LAW ENFORCEMENT

&&

WBARRETT

The radar

The Fargo/Grand Forks radar (KMVX), 121 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kittson

When
August 12, 4:00 PM CST to 4:09 PM CST
Where
Kittson County, 1 mi W of Donaldson
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.583, -96.917

The MNDOT RWIS site at Donaldson measured the wind gust.

Thunderstorm Wind, Marshall

When
August 12, 4:15 PM CST
Where
Marshall County, Stephen
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
48.450, -96.867

Trees were blown down in Stephen.

Thunderstorm Wind, Kittson

When
August 12, 4:21 PM CST
Where
Kittson County, Karlstad
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
48.583, -96.517

Several trees and power lines were blown down in Karlstad. A portion of the Cenex fertilizer plant roof was blown off.

Thunderstorm Wind, Marshall

When
August 12, 4:33 PM CST
Where
Marshall County, Argyle
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.333, -96.817

Many large trees were blown down in town. It took city crews an entire day to clean up the debris.

Thunderstorm Wind, Marshall

When
August 12, 5:05 PM CST
Where
Marshall County, 5 mi SSW of Newfolden
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.300, -96.383

Large branches were blown down at a farmstead.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530782, 5530783, 5530779, 5530780, 5530781.